Illinois, 2025Hail in Illinois, February 26, 2025
February 26, 2025 · NWS PAH · 1 event in 1 county or zone
A weak frontal boundary stretched to the northeast from southeast Missouri across southern Illinois. Along and south of it, a narrow band of lower 50 degree dewpoints supported very meager instability (CAPE of 250-500 J/kg).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary stretched to the northeast from southeast Missouri across southern Illinois. Along and south of it, a narrow band of lower 50 degree dewpoints supported very meager instability (CAPE of 250-500 J/kg). A lone storm develop around 2 PM in an area of enhanced surface convergence over northwest Jackson county. It gradually intensified as it moved along the boundary. It produced copious amounts of small hail that covered the ground in northwest Hamilton county, and then reached its strongest intensity, producing quarter size hail, as it reached Mt Carmel just before 7 PM.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 26, 6:04 PM CST, 44 minutes earlier. Its key messages:
- A cold front will traverse the Quad State this afternoon into this evening, bringing up to a quarter inch of rain to mainly easter portions of the area.
- Temperatures will generally remain at or above normal levels through Saturday. Sunday may see temperatures dip a bit below normal, before warming up again next week.
- Unsettled weather is a possibility Monday and Tuesday of next week with mild temperatures. Stronger storms are possible by Tuesday into Wednesday.
Area forecast discussion, Feb 26, 6:04 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
604 PM CST Wed Feb 26 2025
.KEY MESSAGES...
- A cold front will traverse the Quad State this afternoon into
this evening, bringing up to a quarter inch of rain to mainly
easter portions of the area.
- Temperatures will generally remain at or above normal levels
through Saturday. Sunday may see temperatures dip a bit below
normal, before warming up again next week.
- Unsettled weather is a possibility Monday and Tuesday of next
week with mild temperatures. Stronger storms are possible by
Tuesday into Wednesday.
&&
.DISCUSSION...
Issued at 215 PM CST Wed Feb 26 2025
A northeast/southwest oriented cold front is approaching the area
from the northwest this afternoon. Dewpoints ahead of the front are
pushing up into the low 50s and temperatures are warming into the
upper 60s and low 70s. A few places are actually approaching record
high temperatures. If we reach 73 here in Paducah, that would tie
the record here.
As the frontal boundary passes through the area late this afternoon
and evening, scattered showers and a few thunderstorms are expected
to develop across the area. The better focus still looks to be
across the eastern portion of the Quad State as that area falls
under the left-exit region of a 130kt jet streak. Just enough
instability may develop for a thunderstorm or two this evening,
which will largely be a result of cooler air filtering into the area
aloft. As there is only limited moisture with this system, most
locations will only see less than a quarter inch of rain.
The Quad State will be under an upper-level trough and northwest
flow for Thursday into Friday, which will keep temperatures a bit
cooler. Surface high pressure will remain in place through that
time period keeping dry conditions in place.
There may be a weak/decaying system that moves into the area Sunday
night into Monday, but the next feature that may be more impactful
is expected to arrive for Tuesday into next Wednesday. The system
would have ample moisture to work with from the Gulf along with some
fairly strong upper-level jet energy. This may lead to an increasing
threat of strong to severe thunderstorms; however, there are still
some differences in the models this far out. Tuesday into Wednesday
of next week will be worth keeping a close eye on over the next
several days.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 604 PM CST Wed Feb 26 2025
Mostly light showers should increase in coverage ahead of a
cold front that will move southeast across the region this
evening. KMVN should remain dry. A rogue thunderstorm in
Hamilton county Illinois should not reach KEVV. A brief MVFR
condition cannot be ruled out with the showers, but VFR should
hold in most locations. Behind the front some west northwest
gusts to 15kts will be possible. Stronger northwest gusts are
expected in the afternoon, possibly up to 25kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...KC
AVIATION...DRS
Hazardous weather outlook, Feb 26, 2:28 PM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
228 PM CST Wed Feb 26 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-272030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
228 PM CST Wed Feb 26 2025 /328 PM EST Wed Feb 26 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A few isolated thunderstorms cannot be completely ruled out
through this evening, mainly east of the Mississippi. If a storm
develops, a brief heavy downpour and lightning can be expected.
Flood waters continue to fall along portions of the Ohio, Green,
and Mississippi rivers. Please refer to the latest flood
statements for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Flood waters will continue to fall along portions of the Ohio,
Green, and Mississippi rivers. Please refer to the latest flood
statements for details.
Thunderstorms will be possible Tuesday of next week, some of the
storms may be strong.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 26, 5:37 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
537 PM CST Wed Feb 26 2025
ILZ075-076-081-082-270000-
Franklin IL-Hamilton IL-Jefferson IL-Wayne IL-
537 PM CST Wed Feb 26 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WAYNE...
SOUTHEASTERN JEFFERSON...NORTHERN HAMILTON AND NORTHEASTERN FRANKLIN
COUNTIES THROUGH 600 PM CST...
At 536 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles west of Mcleansboro, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mcleansboro, Dahlgren, Macedonia, and Belle Prairie City.
This includes Interstate 64 in Illinois between Mile Markers 98 and
106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3814 8837 3812 8838 3803 8881 3816 8886
3832 8845
TIME...MOT...LOC 2336Z 254DEG 43KT 3813 8872
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DRSSpecial weather statement, Feb 26, 5:58 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
558 PM CST Wed Feb 26 2025
ILZ076-077-082-083-270030-
White IL-Edwards IL-Hamilton IL-Wayne IL-
558 PM CST Wed Feb 26 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WHITE...
SOUTHEASTERN WAYNE...SOUTHWESTERN EDWARDS AND NORTHEASTERN HAMILTON
COUNTIES THROUGH 630 PM CST...
At 558 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Mcleansboro, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mill Shoals, Springerton, Golden Gate, Belle Prairie City, and Burnt
Prairie.
This includes Interstate 64 in Illinois between Mile Markers 104 and
125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3811 8851 3822 8857 3841 8815 3818 8806
TIME...MOT...LOC 2358Z 252DEG 41KT 3821 8846
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DRSHail, Wabash
- When
- February 26, 6:48 PM CST
- Where
- Wabash County, 0.54 mi E of Mt Carmel
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.420, -87.760
A lone storm gradually intensified as it moved east northeast all the way across southern Illinois, culminating with some hail to the size quarters in Mt Carmel.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New York, February 26 to 28, 2025$35,000 · 1 event
- Heavy Snow and High Wind in Alaska, February 26, 202570 kt wind · 5 events
- Dense Fog in California, February 26, 20252 events
- Wildfire in Mississippi, February 26, 2025$10,000 · 1 event
- Flood in Montana, February 26, 20251 event
- Hail in Indiana, February 26, 20251 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232790.